28 Jul Standard Treatments for Diabetic Macular Edema
I’ve been writing alot about all the neat new treatments for diabetic macular edema, but what do we use, today, in the office?
Diabetic macular edema, aka clinically significant macular edema (CSME), has long been treated using focal photocoagulation (laser treatment). The idea is to treat the area of swelling with laser, causing either decreased leakage of the blood vessels, or, increased absorption of the fluid by the tissue underneath the retina. This has been moderately successful, with an 80% of either stability or improvement in vision.
We have been talking about the latest developments including intraocular injection of Avastin or intravitreal steroids. The new Ozurdex® implant may also be helpful in treating this condition. Neither the Avastin® nor the intravitreal steroids are indicated for CSME, but have been used off – label.
Subtenon’s injection of triamcinolone acetonide (steroid) has also been a safe alternative to intravitreal injection. In this case, the steroid triamcinolone, is injected beneath the clear outer coverings of the eye. The steroid forms a depot of drug that may last for months. Technically, the injection is outside the eye and is thus deemed less invasive and safer.
Many of my patients that receive sub-tenon’s injections do quite well. Many of my patients respond well and get improved vision. There are few complications and the chance of intraocular infection is avoided. Complications can include ptosis (droopy lid), eye penetration with the needle and raised increased intraocular pressure. If the sub-tenon’s injections don’t work, then I feel it may be worthwhile trying intraocular injections.
Randall V. Wong, M.D.
Retina Specialist, Ophthalmologist
RachelPosted at 13:13h, 22 March
I had an injection in early February and am having trouble seeing due to a droopy eyelid. Does the droopiness go away once the body absorbs all of the medication?
Randall V. Wong, M.D.Posted at 13:24h, 22 March
What kind of injection did you have done?
Thanks for the question.
Madelyn ManningPosted at 17:17h, 07 November
Dr. Wong, I am experiencing a droopy eyelid after an injection of Triesence. Here is my history: I had a fireball from a Roman Candle hit me directly in my left eye when I was 6 years old and have had issues with this eye ever since (I am now 57). November of 2009 I was having difficulty seeing with that eye and thought my glasses prescription needed changing. Went to my opthamologist who said I had developed a cataract in that eye. Had the cataract removed and my vision improved. About a year after the surgery I was having difficulty seeing again with that eye. Went back to the opthamologist and they sent me to a retina specialist. Diagnosed with CME and was put on steroid drops. Very little improvement after 2 months so I was given an injection of Kenalog in my lower eyelid. Vision did improve but it only lasted 3-4 months so doctor gave me another Kenalog injection in lower eyelid with no improvement. Laser surgery is not an option because of where the swelling is. This time doctor recommended a Triesence injection in my eyeball. Had this done 4 weeks ago. Vision has improved some but now I am experiencing a very droopy eyelid. I feel like my eye is half closed most of the time and it stays swollen on both the upper and lower eye area. At this point I am ready to give up and stop all treatments because nothing seems to be helping much and this droopy eyelid is driving me crazy. It this temporary – will it go away or will it continue to get worse. I go back to the retina specialist later this week. He had suggested the surgery where he removes the jelly in the eye but I have already decided I am not going through this. I would like your opinion of this situation. On the eyechart with my glasses my left eye is 20/70. Thank you, Madelyn Manning
Randall V. Wong, M.D.Posted at 10:05h, 15 November
Seek the help of an oculoplastic surgeon about your lid, and NOT a plastic surgeon. The reason is that you have 3 possible causes of a droopy lid; Kenalog injection (though rare), old traum and age (sorry).
An oculoplastic surgeon should be able to determin exactly what is causing the droop.
BTW 20/70 vision is pretty darn good! Don’t give up.